A 49-year-old woman with bipolar disorder was admitted after she was noted to have significant hypercalcemia on routine labs. She reported no symptoms and a 22-year history of lithium use.
Her exam revealed tachycardia and an enlarged, nontender thyroid. Laboratory evaluation demonstrated a normal serum lithium level, a serum calcium level of 14.1 mg/dL (reference range, 8.5 to 10.5 mg/dL), a normal serum phosphate and intact parathyroid hormone level, a low 24-hour urinary calcium level, a thyroid stimulating hormone below 0.01 mU/L (reference range, 0.4 to 4.0 mU/L), a total triiodothyronine level of 589 ng/dL (reference range, 80 to 200 ng/dL), and a free thyroxine above 7.8 ng/mL (reference range, 0.76 to 1.79 ng/mL). Thyroid receptor antibodies, thyroid-stimulating immunoglobulin, thyroid-binding globulin, and anti-thyroid peroxidase antibodies were all elevated. An ultrasound of the neck revealed a heterogeneous, enlarged thyroid with increased vascularity (Figure).
The patient received calcitonin, pamidronate, and 5 L of IV normal saline, after which she developed hypernatremia. Her family later noted that she often exhibited polydipsia. The hypernatremia persisted despite normalization of her serum calcium level and administration of 5% dextrose and desmopressin. Moreover, her urine remained dilute after fluid restriction. A high-dose desmopressin test revealed less than 10% change in urine osmolality, consistent with nephrogenic diabetes insipidus.
Lithium was replaced with valproate, which effectively managed her bipolar disorder without adverse effects. Her hypernatremia resolved with hydrochlorothiazide. She was later able to discontinue this medication without recurrence of her hypernatremia. She continued to require methimazole and propranolol for hyperthyroidism. Her serum calcium level has remained normal.
The patient was diagnosed with simultaneous primary hyperparathyroidism, nephrogenic diabetes insipidus, and Graves' hyperthyroidism in the setting of prolonged lithium therapy, which had been maintained within therapeutic range.
Lithium-associated hypothyroidism is common, with some studies suggesting a prevalence of up to 52% in lithium-treated patients. Lithium-associated hyperthyroidism is observed less frequently, with an estimated prevalence of approximately 0.7% to 1%. It typically presents as a transient thyroiditis and can develop in the absence of lithium toxicity. In this patient, elevated thyroid receptor antibodies and persistently abnormal thyroid studies upon follow-up supported the diagnosis of Graves' hyperthyroidism.
Although research has not demonstrated a strong link between lithium use and Graves' disease, a handful of case studies have found that some patients with lithium-associated hyperthyroidism also have Graves' orbitopathy or “thyroid eye disease,” a finding that is specifically associated with Graves' hyperthyroidism. Research has also suggested that lithium may accelerate the course of autoimmune thyroid disease in predisposed patients, which could explain the weak connection between lithium use and development of Graves' hyperthyroidism.
Primary hyperparathyroidism and resulting hypercalcemia are known complications of lithium use. Lithium is thought to increase the threshold at which the parathyroid gland senses elevated serum calcium, such that parathyroid hormone secretion remains inappropriately normal or elevated despite hypercalcemia. In such patients, labs will show a normal serum parathyroid hormone level, hypocalciuria, and normal levels of serum phosphate and vitamin D.
Diabetes insipidus is linked to prolonged lithium use rather than toxicity. Proposed mechanisms include lithium-induced degradation of the aquaporin channels responsible for water reabsorption in the renal-collecting duct versus remodeling of the duct itself. Diabetes insipidus is diagnosed based on history and water restriction to measure urinary concentration. To differentiate between central and nephrogenic diabetes insipidus, urine osmolality is measured after administration of high-dose desmopressin. Central diabetes insipidus will result in greater than a 50% increase in urine osmolality versus less than 10% in nephrogenic diabetes insipidus.
- Lithium-induced endocrinopathies can occur with long-term lithium use, even when lithium is maintained within therapeutic range.
- Patients taking lithium should be monitored regularly for abnormalities in thyroid, parathyroid, and renal function, regardless of the serum lithium level.